Amiodarone-induced central nervous system toxicity in the frail geriatric patient: A case report and review of the literature

Jean Bahr, Thomas Lackner, James T Pacala

Research output: Contribution to journalReview articlepeer-review

Abstract

While amiodarone is an effective antiarrhythmic medication, it is associated with potentially serious adverse effects, including those that may involve the central nervous system (CNS). This article presents the case of a 91-year-old patient with multiple comorbidities who develops CNS symptoms after initiation of amiodarone therapy. To explore the possible role of amiodarone in precipitating the symptoms observed in the case, a literature review was conducted. While there are relatively few data on amiodarone adverse reactions in multimorbid geriatric populations, the most common CNS adverse reactions reported were ataxia, tremor, and dizziness. Three case reports describe amiodarone-induced confusion or delirium. More frequently reported, particularly among older subjects, are increased incidences of hypothyroidism and bradycardia. Amiodarone's extensive adverse-effect profile warrants extra consideration in the frail geriatric patient.

Original languageEnglish (US)
Pages (from-to)37-40
Number of pages4
JournalAnnals of Long-Term Care
Volume16
Issue number8
StatePublished - Aug 1 2008

Fingerprint Dive into the research topics of 'Amiodarone-induced central nervous system toxicity in the frail geriatric patient: A case report and review of the literature'. Together they form a unique fingerprint.

Cite this